South Dakota, 2014

Flood in South Dakota, March 14 to 18, 2014

March 14 to 18, 2014 · NWS ABR · 1 event in 1 county or zone

Snowmelt runoff caused the Big Sioux River near Castlewood to rise to above the flood stage of 9 feet on the 14th in the early morning hours. The river rose to just over 10 feet before falling back to below flood stage on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt runoff caused the Big Sioux River near Castlewood to rise to above the flood stage of 9 feet on the 14th in the early morning hours. The river rose to just over 10 feet before falling back to below flood stage on the 18th. Flooding of agricultural land resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 2:23 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 2:23 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT FRI MAR 14 2014

.SHORT TERM...THROUGH SUNDAY

COLD FRONT HAS PASSED THROUGH THE AREA...WITH PATCHY STRATUS
UPSTREAM EXPECTED TO MOVE INTO NORTHEAST COUNTIES BY MID
MORNING. THUS...WILL CONTINUE LOW POPS TO COVER ANY LIGHT SHOWER
ACTIVITY. WILL KEEP HIGHS ABOVE AVERAGE FOR ONE MORE DAY THANKS TO
AMPLE SUN...A FAVORABLE WIND DIRECTION FOR MIXING...AND H85
TEMPERATURES BETWEEN +2 AND -4C.

MAIN FOCUS IS ON A WEAK SYSTEM THAT DEVELOPS SATURDAY
MORNING. FORECASTER CONFIDENCE IS RATHER LOW MOSTLY DUE TO RECENT
AND SIGNIFICANT MODEL SHIFTS IN THE AREA OF HIGHEST QPF. THE
GENERAL EVOLUTION OF THIS SYSTEM REMAINS...WITH AN INITIAL WARM
ADVECTION PRECIPITATION BAND FORMING OVER NORTHEAST COUNTIES...WITH
BEST UPPER FORCING OVER WEST RIVER. PRECIPITATION ASSOCIATED WITH
THE UPPER WAVE WILL THEN TRANSITION OVER THE THE JAMES VALLEY AND
DOWN THROUGH EASTERN SOUTH DAKOTA...AS OPPOSED TO THE MO VALLEY IN
THE PREVIOUS RUNS. THERMAL PROFILES INITIALLY SUGGEST SOME
DRY/WARM AIR TO OVERCOME...SO EXPECTING A MIXED PRECIPITATION
TYPE...ALTHOUGH SOME OF THIS WARM LAYER MAY BE RELATED TO DAYTIME
HEATING...OVER WHICH THERE IS QUITE A BIT OF UNCERTAINTY THANKS TO
QUESTIONS OVER HOME MUCH CLOUD COVER PRECEDES THE SYSTEM...AND HOW
COLD THE AIRMASS IS THAT WILL BACKDOOR INTO THE FORECAST AREA.
EVENTUALLY THERE WILL BE A CHANGE OVER TO ALL SNOW. SREF
PROBABILITIES ARE NOW RATHER HIGH FOR 1 INCH ACCUMULATION ALONG A
KBIS TO KATY AXIS...THOUGH THE 4 INCH PROBABILITY IS AT BEST ONLY
20 PERCENT. WILL TOP OUT SNOW AMOUNTS AROUND 2 INCHES...WHICH IS
CLOSER TO THE ECMWF/GFS AVERAGE...AND MUCH BELOW THE 3 TO 4 INCH
RANGE SUGGESTED BY THE NAM.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

THE MAIN CHALLENGE IN THE LONG TERM IS DEALING WITH THE SYSTEM
EXPECTED TO TRACK SOUTHEAST THROUGH THE AREA DURING THE EARLY TO
MIDDLE PART OF NEXT WEEK. WHILE THE MODELS ARE GENERALLY SIMILAR
WITH THE MID LEVEL FLOW PATTERN...THEY ARE QUITE DIFFERENT WITH
THE ENERGY AND SFC FEATURES WITHIN THAT FLOW. THE ECMWF IS MUCH
FURTHER NORTH WITH THE MAIN SFC LOW ON TUESDAY VS THE GFS/GEM.
THIS HAS SOME FAIRLY BIG IMPLICATIONS ON JUST HOW MUCH AND WHAT
TYPE OF PCPN WE GET. BUT THE MODELS DO TEND TO AGREE ON FAIRLY
HEALTHY POPS SAID TIME PERIOD...SO WILL BE UPPING THEM SLIGHTLY
FROM MODEL BLEND. TEMPERATURES OVERALL SHOULD FAVOR NEAR NORMAL
DURING THE FORECAST.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OCCASIONALLY BREEZY NORTHWEST WINDS WILL PREVAIL THROUGH FRIDAY
AFTERNOON. VFR CIGS/VSBYS ARE ALSO EXPECTED AT ALL FOUR TERMINALS
THROUGHOUT THE TAF VALID PERIOD. WORTH NOTING...HOWEVER...IS THE
MVFR STRATUS DECK MOVING SOUTHEAST THROUGH NORTH DAKOTA. DESPITE
THE LATEST RAPID REFRESH MODEL'S RENDITION OF LOW CLOUDS WORKING
INTO KABR/KATY BY 12Z THIS MORNING...CURRENT DISTANCE SPEED/TIME-
OF-ARRIVAL TOOL OUTPUT WOULD SUGGEST THAT THE LOW CLOUDS WILL PUSH
THROUGH THE COUNTY WARNING AREA EAST OF KABR/KATY. WILL CONTINUE
TO MONITOR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 14, 2:29 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
329 AM CDT FRI MAR 14 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
329 AM CDT FRI MAR 14 2014 /229 AM MDT FRI MAR 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK WEATHER SYSTEM WILL MOVE ACROSS THE FORECAST AREA STARTING
EARLY SATURDAY. A WINTRY MIX IS POSSIBLE INITIALLY...WITH A CHANGE
OVER TO ALL SNOW THROUGH THE DAY. SNOW ACCUMULATION WILL RANGE
BETWEEN 1 AND 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamlin

When
March 14, 4:30 AM CST to March 18, 8:30 PM CST
Where
Hamlin County, 5.78 mi ENE of Thomas to 2.86 mi N of Castlewood
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.800, -97.090

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507547.